Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Morristown, TN

May 18, 2024Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 18, 2024, 8:15 PM EDT for Cocke County, Sevier County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2024, 8:15 PM EDT (00:15 UTC)
Expired
May 19, 2024, 12:15 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.3 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KMRX 190015
FFWMRX
TNC029-155-190415-
/O.NEW.KMRX.FF.W.0009.240519T0015Z-240519T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
815 PM EDT Sat May 18 2024

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southern Cocke County in east Tennessee...
  East Central Sevier County in east Tennessee...

* Until 1215 AM EDT.

* At 815 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hartford, Round Mountain and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3588 8311 3592 8297 3591 8291 3588 8291
      3588 8290 3587 8292 3584 8292 3584 8293
      3579 8296 3578 8298 3577 8300 3579 8308
      3577 8312 3577 8316 3573 8319 3572 8325
      3570 8325 3568 8328 3575 8333 3582 8324

FLASH FLOOD...RADAR INDICATED

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:35 PM EDT, 40 minutes earlier.

Area forecast discussion, May 18, 7:35 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Sat May 18 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 730 PM EDT Sat May 18 2024

Scattered showers and thunderstorms beginning to decrease in
coverage and intensity across the forecast area early this
evening. Still some storms in the Smokies, northeast Tennessee,
southeast Tennessee and southwest North Carolina. Pockets of heavy
rain remain on the plateau and southwest Virginia. As upper level
trough slides east into VA and NC and the sun sets showers and
storms will continue to decrease becoming more widely scattered
and mostly southern half of the area. These showers should end
around 6 AM to 8 Am in the morning. Doing a quick update for
temperatures, dew points and rain chances as convection decreases.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM EDT Sat May 18 2024

Key Messages:

1. Scattered showers and storms through this evening. A few
strong to severe storms are possible.

2. Patchy fog expected tonight.

3. Most locations dry on Sunday, but showers and storms will linger
across the east TN mountains and foothills.

Discussion:

Scattered showers and storms are ongoing across our area as a
weak shortwave/trough is moving in from the west. A few storms may
become strong to severe as instability has risen since the
morning hours. SPC meso page shows roughly 1500 to 2000 J/kg of
SBCAPE. Effective shear is weak at only 20 to 30 kts, but just
enough to perhaps maintain a few stronger updrafts. The main
threats with any stronger storm will be 0.5 to 1" hail along with
strong and gusty winds up to 60 mph. The coverage of showers and
storms should be more isolated north of I-40. Higher coverage is
anticipated down across the southern Cumberland Plateau, southern
TN Valley and southwest NC. This is where the best forcing will
be, along the leading edge of the vortmax. A secondary threat to
monitor will be the potential for isolated flooding if we see any
areas get repeatedly hit by showers and storms as PW values are
around the 90% for this time of year, which increases the heavy
rainfall threat.

Coverage of showers and storms should decrease this evening with
loss of daytime heating, with precip mostly finished by midnight.
Patchy fog is expected tonight, especially across any area that
receives rain today. Tomorrow should be much drier for most of the
area as the trough axis will be centered along the spine of the
Appalachian and eastward. However, this does mean that the east TN
mountains and foothills will likely see showers and storms
through the afternoon hours but non-severe.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 306 PM EDT Sat May 18 2024

Key Messages:

1. Drier and warmer on Monday and Tuesday.

2. Daily chances of showers and thunderstorms to resume Wednesday
onwards, with a warm and humid airmass in place.

Discussion:

Upper level ridging and surface high pressure will begin to impact
the region Sunday night into Tuesday as mostly dry conditions are
expected. However, as we continue to approach the summer months with
an increasing sun angle, strong surface heating will bring us more
towards our typical pattern where a few orographic induced diurnal
showers/storms may be possible. This will generally be the case both
Monday and Tuesday. Temperatures will run near to slightly above
normal into the mid-week.

By Wednesday broad upper level troughing will span across the
northern CONUS as bouts of shortwave energy move through the mean
flow aloft. A surface cold front will extend from an associated
surface low over the northwestern Great Lakes region southwestward
into the southern plains. Recent model trends suggest that this
front will slow down and wash out as it approaches our forecast
area. As such, ensemble guidance suggest probabilities of 24 hour
measurable precipitation on Wednesday have fallen to around 10-30%
where as for Thursday values are closer to the 70-90% range.
Wednesday may not remain totally dry but Thursday & Thursday night
is trending the better day for precipitation at this time.
Precipitation chances are expected to persist into Friday as a more
potent but quick moving shortwave traverses across the Mississippi
river valley through the Tennessee Valley. Warm temperatures and
continued moisture availability will lingering additional isolated
to scattered chances of diurnal activity over the weekend.

&&

.AVIATION...
(00Z TAFS)
Issued at 730 PM EDT Sat May 18 2024

Scattered showers and storms are beginning to decrease this
evening. Another hour of vicinity storms at TRI and TYS and until
02Z near CHA but overall VFR conditions through this evening
except for when/if a shower or storm passes over a terminal in the
next hour or two. Later tonight expect MVFR conditions at TYS and
TRI with VFR conditions again by mid to late morning. Also have a
few hours of IFR conditions at TRI around sunrise due to low
ceilings and fog.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  85  63  86 /  50  20  20  10
Knoxville McGhee Tyson Airport, TN  62  81  60  83 /  40  20  10  20
Oak Ridge, TN                       61  82  60  85 /  30  20  10  20
Tri Cities Airport, TN              60  79  56  82 /  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....KRS
AVIATION...TD
Hazardous weather outlook, May 18, 3:20 PM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EDT Sat May 18 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
320 PM EDT Sat May 18 2024 /220 PM CDT Sat May 18 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms can be expected
through this evening. A few of these storms may become strong to
severe with damaging winds up to 60 mph and hail from 0.5 to 1".
We will also be monitoring the potential for isolated flooding
across any areas that receive repeated rounds of showers and
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, May 18, 6:41 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
641 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flood            1 E Petros              36.09N 84.43W
05/18/2024                   Morgan             TN   911 Call Center

            Flooding along Bald Knob Road.

0600 PM     Flood            Petros                  36.10N 84.44W
05/18/2024                   Morgan             TN   911 Call Center

            Flooding on Main Street in Petros.

&&
Local storm report, May 18, 7:11 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
711 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     Kepler                  36.40N 82.88W
05/18/2024                   Hawkins            TN   911 Call Center

            Tree down.

&&

CJM
Local storm report, May 18, 7:13 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
713 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     2 N Romeo               36.32N 82.93W
05/18/2024                   Greene             TN   911 Call Center

            Tree down.

&&

CJM
Local storm report, May 18, 7:25 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
725 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      3 SSW Pennington Gap    36.72N 83.06W
05/18/2024                   Lee                VA   Public

            Several driveways washed out on Sulpher
            Springs Rd.

&&

CJM
Local storm report, May 18, 7:33 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
733 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Flash Flood      1 ENE Jonesville        36.69N 83.10W
05/18/2024                   Lee                VA   911 Call Center

            Many flooding issues reported to dispatch. A
            few small landslides, trees on roads and
            water covering roads.

&&

CJM
Local storm report, May 18, 7:44 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
744 PM EDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     Flood            1 SW Rockwood           35.86N 84.69W
05/18/2024                   Roane              TN   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.